Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

June 22, 2014Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2014, 2:09 PM MDT for Lincoln County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2014, 2:09 PM MDT (20:09 UTC)
Expired
Jun 22, 2014, 2:27 PM MDT
In force
18 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 26 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS55 KBOU 222009
SVRBOU
COC073-222045-
/O.NEW.KBOU.SV.W.0101.140622T2009Z-140622T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 245 PM MDT

* AT 209 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
  SOUTHEAST OF TRUCKTON...OR 36 MILES NORTHEAST OF PUEBLO...MOVING
  SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3852 10405 3868 10405 3860 10375 3853 10372
TIME...MOT...LOC 2009Z 295DEG 22KT 3854 10404 

HAIL...1.00IN
WIND...60MPH

$$

RJK
1 follow-up statement
169 
WWUS55 KBOU 222027
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
227 PM MDT SUN JUN 22 2014

COC073-222037-
/O.CAN.KBOU.SV.W.0101.000000T0000Z-140622T2045Z/
LINCOLN CO-
227 PM MDT SUN JUN 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR EAST CENTRAL COLORADO.

LAT...LON 3852 10405 3868 10405 3860 10375 3853 10372
TIME...MOT...LOC 2025Z 295DEG 22KT 3849 10391 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:52 AM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 22, 9:52 AM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
952 AM MDT SUN JUN 22 2014

.UPDATE...
ISSUED AT 933 AM MDT SUN JUN 22 2014

WATER VAPOR IMAGERY SHOWING WEAK UPPER LEVEL WAVE OVER THE GREAT
BASIN WHICH WILL MOVE OVER COLORADO THIS AFTERNOON AND EVENING AND
WILL PROVIDE SOME WEAK ASCENT. OVERALL MOISTURE VALUES ARE
TRENDING SLIGHTLY HIGHER THAN YESTERDAY AT THIS TIME WITH SURFACE
DEWPOINTS NOW IN THE UPPER 40S TO THE MID 50S OVER LOWER
ELEVATIONS. LATEST ACARS SOUNDINGS SHOWING SUBSTANTIAL CAP AROUND
750 MB SO FURTHER HEATING NEEDED. THUNDERSTORM DEVELOPMENT MAY BE
A BIT LATER THIS AFTERNOON THAN YESTERDAY GIVEN HIGHER INITIAL
STABILITY. NOT A LOT OF MODEL CONSENSUS WITH STORM INITIATION
TODAY AS NAM/RAP SHOWING MUCH OF THE STORMS ALONG A OUTFLOW
BOUNDARY/FRONT WHICH BACKS INTO NORTHEAST COLORADO FROM NEBRASKA
LATER THIS AFTERNOON. MEANWHILE THE HRRR HAS A MORE WEST TO EAST
PROGRESSION OF STORMS THIS AFTERNOON. MAIN CHANGE TO FORECAST WAS
TO LOWER POPS A BIT OVER MOUNTAINS AND FOOTHILLS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 200 AM MDT SUN JUN 22 2014

MESSY SURFACE PATTERN THIS MORNING...BUT GENERAL TREND OF PRESSURE
RISES TO OUR NORTH. EDGE OF COOLER/MOISTER AIR ALONG THE EDGE OF
OUTFLOW FROM SEVERAL ROUNDS OF STORMS ACROSS WYOMING/NEBRASKA...
ROUGHLY AKRON TO TORRINGTON AND NORTHWEST FROM THERE. PRESSURE
RISES APPEAR TO BE BETTER ORGANIZED AGAIN AT THE MOMENT...SO THE
IDEA OF THIS BOUNDARY MOVING SOUTH ACROSS THE AREA THIS MORNING
STILL LOOKS GOOD. AT FIRST THIS AIR WILL BE COOLER...WITH A LOW
LEVEL INVERSION HOLDING BACK CONVECTION THIS MORNING. SEVERAL
THINGS HAPPEN THIS AFTERNOON THAT SHOULD EVENTUALLY RESULT IN
DECENT THUNDERSTORM COVERAGE. FIRST...LIFT AND A LITTLE COOLING
ALOFT MOVES IN FROM THE WEST...DESTABILIZING THE DEEPER
ATMOSPHERE. SECOND...CONTINUED DEEPENING OF THE SURFACE COOL LAYER
WHICH WILL ERODE THE LOW LEVEL CAP. THIRD...LIKELY OUTFLOW FROM
ADDITIONAL CONVECTION NORTH OF US WHICH SHOULD PROVIDE BETTER
MOISTURE FROM THE NEBRASKA PANHANDLE. THIS WILL INCREASE CAPE
VALUES AND WIPE OUT THE CAP LATE IN THE DAY.

ENVIRONMENT WILL EVENTUALLY HAVE MORE MOISTURE THAN THE LAST FEW
DAYS...BUT THE BIGGEST DIFFERENCE WILL BE THE INCREASING SHEAR AS
THE DAY GOES ON. BY THIS EVENING THE 0-6 KM SHEAR WILL BE UP
AROUND 40 KNOTS. CAPE VALUES SHOULD BE IN THE 1000-1500 J/KG RANGE
BUT WITH THAT AMOUNT OF SHEAR THIS SHOULD BE ENOUGH FOR SEVERE HAIL
PRODUCTION...AND EVENTUALLY TO ALLOW ENOUGH ORGANIZATION FOR SOME
WIND THREAT AS WELL. INITIALLY THE NORTH SIDE OF STORMS WILL BE
FAVORED...COULD BE CONVECTION MOVING NORTHEAST OFF OF THE
FOOTHILLS AND THE FRONTAL BOUNDARY...OR STORMS THAT SPLIT WITH THE
LEFT SIDE FAVORED. LATER THIS EVENING THE SHEAR WILL BECOME MORE
LINEAR...WITH CONVERGENCE ON THE FRONT HELPING KEEP THINGS MOVING
DESPITE SLOW MEAN WINDS AROUND 10 KNOTS. SOME CONCERN ABOUT
INCREASING MOISTURE AND INSTABILITY WITH SLOW STORM MOTIONS...BUT
OVERALL WIND PATTERN DOES NOT APPEAR TO LEND ITSELF TO
TRAINING/BACKBUILDING WITH THE POSSIBLE EXCEPTION OF REGENERATION
OVER THE FOOTHILLS. SEE HYDROLOGY SECTION BELOW FOR MORE.

SOME OF THE MODELS WANT TO END CONVECTION EARLY THIS EVENING...I
AM SKEPTICAL OF THIS GIVEN THAT THE UPSLOPE FLOW SHOULD BE
CONTINUING INTO THE EVENING AND THE POTENTIAL FOR MOIST OUTFLOW TO
GENERATE NEW CONVECTION. I SHIFTED THE POPS MORE TO THE LATE
AFTERNOON AND EVENING PERIODS WHERE IT APPEARS THE BEST MOISTURE
AND INSTABILITY SHOULD BE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 200 AM MDT SUN JUN 22 2014

MONDAY AND MONDAY NIGHT...A MODERATE NORTHWESTERLY FLOW ALOFT WILL
BE OVER NORTHERN CO WITH AN UPPER RIDGE TO THE WEST. AT THE
SFC...HIGH PRESSURE WILL BE OVER THE NORTHEAST PLAINS WITH ELY
WINDS ADVECTING BETTER MOISTURE INTO THE URBAN CORRIDOR. FORECAST
SOUNDINGS IN THE AFTN SHOW GOOD INSTABILITY WITH CAPES AROUND
1100 J/KG AROUND DENVER AND AKRON...WITH HIGHER VALUES OF 1600
J/KG AT LIMON. PW VALUES CLIMB TO AROUND 1 INCH OVER THE NERN
PLAINS AND NEAR 0.75 INCHES IN DENVER. FAVORABLE SHEAR PROFILE FOR
SEVERE THUNDERSTORMS IN THE AFTN AND EVENING WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN THREATS. LOW LEVEL ESELY WINDS WL LIKELY
SET UP A DENVER CYCLONE WITH THE POTENTIAL FOR A WEAK LANDSPOUT OR
TWO ALONG THE BOUNDARY. MDLS CONTINUE TO PRODUCE SOME QPF ACROSS
THE NERN PLAINS OVERNIGHT. NOT MUCH CHANGE REALLY FOR
TUESDAY...THE FLOW ALOFT MAY BE A BIT WEAKER AND SLIGHTLY WARMER
TEMPERATURES WILL ALLOW FOR GREATER INSTABILITY IN THE AFTN. WITH
THE HIGHER PW VALUES AND SLOWER STORM MOTIONS...THE POTENTIAL FOR
HEAVY RAIN PRODUCING TSTMS WILL ADD TO THE ALREADY PRESENT SEVERE
TSTM THREAT. THE UPPER LEVEL RIDGE WILL TRANSITION ACROSS ERN CO
BY WEDNESDAY...WITH A DRIER SOUTHWESTERLY FLOW ALOFT OVER
COLORADO. IN THE LOWER LEVELS...THERE MAY BE SOME DRYING ALONG THE
URBAN CORRIDOR...BUT THE NERN PLAINS WILL REMAIN MOIST. BEST TSTMS
COVERAGE WILL BE EAST OF THE I-25 CORRIDOR...WITH LESSENING POPS
TO THE WEST. THE TREND FOR WARMER AND DRIER CONDITIONS WILL
CONTINUE FOR THURSDAY AND FRIDAY. COOLER CONDITIONS ARE THEN
PROGGED TO RETURN BY SATURDAY. THE MDLS VARY QUITE A BIT WITH THE
OVERALL PATTERN AS THE NEXT SYSTEM FM THE PAC NORTHWEST BRINGS
COOLER WEATHER WITH A BETTER CHANCE FOR TSTMS. THE GFS KEEPS THIS
SYSTEM MORE TO THE NORTH LATE FRIDAY INTO SATURDAY...WHILE THE
ECMWF AND CANADIAN MDLS ARE SLOWER AND DIG THE TROUGH INTO THE
GREAT BASIN ON FRIDAY. NO CHANGES TO THE GRIDS AT THIS TIME...WL
KEEP POPS ON THE LOW SIDE WITH SO MUCH UNCERTAINTY PRESENT.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 933 AM MDT SUN JUN 22 2014

THERE IS SOME LIGHT NORTHWEST WINDS AT LOCAL TERMINALS BUT THE
FORECAST OF NORTHEAST WINDS AT 18Z MAY NOT MATERIALIZE AS FRONTAL
BOUNDARY WAS WEAKER THAN EXPECTED. THERE COULD BE A STRONGER
FRONTAL PUSH LATER THIS AFTERNOON WITH ADDITIONAL STORMS BUT
OVERALL CONFIDENCE IS LOW. OVERALL WON'T CHANGE MUCH WITHOUT A
CLEAR SIGNAL.

&&

.HYDROLOGY...
ISSUED AT 200 AM MDT SUN JUN 22 2014

INCREASED MOISTURE AND INSTABILITY TODAY WILL COMBINE WITH SLOW
STORM MOTIONS TO PRODUCE A THREAT OF HEAVY RAINFALL. IN GENERAL
THUNDERSTORMS ARE EXPECTED TO BE MOVING...BUT SLOWLY. RAINFALL
AMOUNTS OF UP TO AN INCH IN AN HOUR ARE POSSIBLE WITH THE STRONGER
STORMS NEAR THE FRONT RANGE THIS AFTERNOON. ON THE PLAINS MOISTURE
WILL BE GREATER BY THIS EVENING...WITH 2 TO 3 INCHES IN 1 TO 2
HOURS POSSIBLE. THE HEAVIER END OF THESE AMOUNTS MAY BE ENOUGH TO
CAUSE FLASH FLOODING. WHILE THE HEAVY RAIN THREAT IS MAINLY ON THE
PLAINS...THERE IS SOME THREAT TO THE FRONT RANGE FOOTHILLS...
ESPECIALLY BETWEEN 3 PM AND 9 PM WHEN THERE COULD BE SUSTAINED
EASTERLY WINDS THAT COULD PRODUCE REPEATED THUNDERSTORM CELLS.
WITH LIMITED MOISTURE AND NO CLEAR FOCUS...AT THIS TIME THE THREAT
DOES NOT APPEAR HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH. AREAS
WEST OF THE FRONT RANGE WILL HAVE LESS MOISTURE.

FOR MONDAY AND TUESDAY...A STATIONARY FRONT WILL BE PARKED ALONG
THE FRONT RANGE AND PALMER DIVIDE WITH WEAK ESELY SFC WINDS.
HIGHER PW VALUES WILL BE PRESENT. THE STORM MOTIONS ON MONDAY WILL
HELP TO OFFSET THE HEAVY RAIN POTENTIAL SOMEWHAT. SLIGHTLY LESSER STORM
MOTIONS ON TUESDAY MAY ELEVATE THE POTENTIAL FOR FLASH FLOODING.
IT WILL DRY OUT FROM THE URBAN CORRIDOR WESTWARD ON WEDNESDAY...
BUT POTENTIAL FOR HEAVIER RAIN PRODUCING TSTMS WL CONTINUE OVER
THE NORTHEAST PLAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ENTREKIN
SHORT TERM...GIMMESTAD
LONG TERM...COOPER
AVIATION...ENTREKIN
HYDROLOGY...COOPER/GIMMESTAD
Hazardous weather outlook, Jun 22, 11:01 AM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT SUN JUN 22 2014

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON AND THEN SPREAD OVER
THE PLAINS DURING THE LATE AFTERNOON. THERE IS A SLIGHT CHANCE
FOR SEVERE STORMS...MAINLY EAST OF THE URBAN CORRIDOR AND
STRETCHING OVER THE NORTHEAST PLAINS AND PALMER DIVIDE. HEAVY
RAIN...LARGE HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS
WILL BE THE MAIN THREATS.

THE STORMS WILL DIMINISH IN AND NEAR THE MOUNTAINS BY LATE
EVENING...BUT A FEW STORMS MAY LINGER ON THE EASTERN PLAINS INTO
THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SUFFICIENT MOISTURE WILL EXIST EARLY IN THE WEEK TO KEEP THE
THREAT OF AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST.
MOST OF THE AFTERNOON AND EVENING STORM ACTIVITY MONDAY THROUGH
THURSDAY WILL BE EAST OF THE CONTINENTAL DIVIDE AND SOME STORMS
MAY LINGER WELL INTO THE NIGHT ON THE FAR EASTERN PLAINS. THERE
WILL BE A THREAT OF A FEW SEVERE THUNDERSTORMS DURING THE MONDAY
THROUGH THURSDAY TIME FRAME AT LOWER ELEVATIONS. TEMPERATURES
WILL BE AROUND OR JUST A TOUCH BELOW NORMAL THROUGH MIDWEEK.

FOR LATER IN THE WEEK...MOISTURE WILL DECREASE FROM WEST TO EAST
...LOWERING THE CHANCES OF THUNDERSTORMS FRIDAY AND SATURDAY.
TEMPERATURES WILL ALSO WARM SOME DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM OVER THE NORTHEAST
PLAINS.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:48 PM MDTSevere Thunderstorm WarningBOULarimer42 min
Jun 22, 3:40 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Jun 22, 4:12 PM MDTSevere Thunderstorm WarningBOUWeld33 min
Jun 22, 4:39 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jun 22, 4:48 PM MDTSevere Thunderstorm WarningBOULarimer, Weld27 min
Jun 22, 4:53 PM MDTAreal Flood AdvisoryBOULarimer97 min
Jun 22, 5:09 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jun 22, 5:15 PM MDTSevere Thunderstorm WarningBOUWashington30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.